Glasgow Coma Scale (GCS) calculator

Choose the best eye, verbal and motor response to get the Glasgow Coma Scale total and its severity band. It is a learning aid for information, not a diagnosis.

GCS total15
Severity band
13–15: mild

Runs in your browser: nothing you enter is sent anywhere.

How to use it

  1. Choose the best eye opening response (1–4).
  2. Choose the best verbal response (1–5).
  3. Choose the best motor response (1–6), using the better side.
  4. Read the total and its severity band.

How the scale works

GCS = E + V + M, where E runs from 1 to 4, V from 1 to 5 and M from 1 to 6, so the total is between 3 and 15.

Total Band (head injury)
13–15 Mild
9–12 Moderate
3–8 Severe

Worked example

A patient opens their eyes when spoken to (E3), answers but is confused (V4) and obeys commands (M6). GCS = 3 + 4 + 6 = 13, the lowest score in the mild band. Written out: E3 V4 M6.

Tips and common mistakes

  • Score the best response seen, not the worst or the average.
  • Things that block a response, such as swelling that closes the eyes, sedation or a breathing tube, should be noted, because the score will understate the patient’s condition.
  • Children under about five use an adapted verbal scale; this calculator uses the adult wording.
  • This is a learning aid for information, not a diagnosis. Neurological assessment belongs to trained staff.

Frequently asked questions

What is the lowest Glasgow Coma Scale score?

3, not 0. Each of the three parts starts at 1 point, so a person with no eye, verbal or motor response scores E1 V1 M1 = 3. The highest score is 15.

Why report the parts and not just the total?

Different combinations give the same total: E4 V1 M5 and E1 V4 M5 are both 10 but describe very different patients. Clinicians usually write the parts, for example E3 V4 M6 = 13.

How is GCS scored when a patient is intubated?

The verbal part cannot be tested. It is recorded as not testable (often written VT) and the total is reported with that note rather than guessed. This calculator always adds all three parts, so use it only when each part can be assessed.

What do mild, moderate and severe mean?

They are the bands used for head injury: 13–15 mild, 9–12 moderate and 3–8 severe. A score of 8 or less is often described as coma.

More in Health

All tools in this category: Health ·Updated November 4, 2026

Privacy choices

Google Analytics shows us which tools are used and whether they work. It may set cookies. Your choice is kept in this browser.